Category: 

What is the Connection Between Weight Gain and Synthroid&Reg;?

Article Details
  • Written By: B. Miller
  • Edited By: Andrew Jones
  • Last Modified Date: 06 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

Synthroid® is a prescription medication used to treat hypothyroidism, in which the body under-produces thyroid hormone; some people simply do not produce enough thyroid hormone, while others produce none at all, and Synthroid® is a synthetic thyroid replacement that is prescribed and monitored by a doctor to correct that. The connection between weight gain and Synthroid® is somewhat difficult to pin down, because some people lose weight while taking the medication, while others gain it. Theoretically, weight gain is not a side effect of the drug, but there are numerous patients who state that their weight gain began when they started taking Synthroid®.

When considering Synthroid® and weight gain it is important to consider the results of one's bloodwork and any other lifestyle factors that may be contributing to the weight gain. There are a number of different thyroid hormones in play in the body, and it is important for one's doctor to monitor the levels of all of them, not just the most common, which is TSH. Altered levels of T3, for example, may be contributing to the weight gain even if the Synthroid® is correctly regulating the levels of TSH in the body. It is best to become as informed as possible about hypothyroidism and bring these questions to a physician; if the physician isn't willing to answer them thoroughly, then find another specialist who will.

Ad

Usually, the connection between weight gain and Synthroid® goes in the other direction. Hypothyroidism often causes people to gain weight because the metabolism becomes very sluggish. When Synthroid® is taken, the metabolism speeds up again to normal levels, often causing weight loss. Sometimes, individuals will need their prescriptions adjusted if the Synthroid® amount is too high and is causing too much weight loss, which can actually push the body in the direction of hyperthyroidism. Some people find that this makes them especially hungry, however, which can start the cycle all over again.

In reality, there is no simple connection that exists between weight gain and Synthroid®. If someone feels that their weight gain and Synthroid® use are connected, it is necessary to discuss it with the doctor and perhaps explore other methods of treatment, such as natural TSH replacement, or even a supplement of T3. Dietary and lifestyle changes will be necessary as well, since some foods can also slow the thyroid and prevent production of thyroid hormone. In addition, exercise can help to boost metabolism and promote weight loss, even though it will be considerably more difficult with hypothyroidism.

Ad

You might also Like

Recommended

Discuss this Article

anon957378
Post 7

I was on levoxyl for13 years, then it was recalled. I never really had a problem with gaining weight in my abdomen. I had to start taking synthroid. Since then I have gained a lot of weight in my abdomen!! I have never been thin, but this is crazy.

Eleanie
Post 6

If you're gaining weight while on Synthroid, chances are that you're not on an optimal dose. Your weight gain could be due to not taking enough Synthroid, but it could also be due to either taking too much, or moving from hypothyroidism to hyperthyroidism, or even from toxic nodules growing on your thyroid (which, in some cases, actually produce excess thyroid hormones). To find out the cause, be sure your lab work includes not only TSH, but also free and total T3 and T4, as well as TPO antibodies. Have your doctor examine your thyroid at each visit. Nodules can grow quickly. Also, lots of labs and doctors use outdated lab ranges. Be sure to do your own research (the

consumer info on Synthroid's website is a good place to start), and go to your doctor with printouts of current guidelines for treating sub-clinical hypothyroidism.

Take it from me: once your levels are optimized to your body's needs (which can vary greatly throughout your lifetime), you will feel wonderful and your weight will also stabilize.

anon352569
Post 5

During my first year on thyroxine (Synthroid), I lost about 40 pounds. Then, I gradually started to gain weight (some of it due to eating more, but not all of it). The weight I gained wouldn't come off, no matter how I dieted and exercised. The doctor recently upped my prescription, and within the past two months, I've gained about 12 pounds. None of this is from eating, because I've been very careful. I think I'm overmedicated, and will try going back down to my original prescription. Twelve pounds in two months is not normal, even if you eat like a pig.

anon348005
Post 4

I was put on synthroid because of elevated thyroid. I started at 25mcg. had blood work again after six weeks, and was normal again. I eat like a pig because I like to eat and I have lost weight. Thank you for this because I have always been overweight.

serenesurface
Post 3

@MikeMason-- No, synthroid doesn't cause weight gain as a side effect. Not that I'm aware of anyway. It's hypothyroidism that causes weight gain.

Synthroid does cause an increase in appetite though. Is she eating more? That might be the cause.

She should have her thyroid hormones checked if she hasn't done so recently. It could also be that her thyroid started working normally again and the Snythroid is now too much. She might have switched over to hyperthyroidism and I know that hyperthyroidism causes a huge increase in appetite.

stoneMason
Post 2

My sister first lost weight on Synthroid and now she's gaining it. Doesn't Synthroid increase metabolism? How is this possible? Does Synthroid cause weight gain as a side-effect?

donasmrs
Post 1

I was diagnosed with hypothyroidism recently. I had excessive weight gain even though I wasn't eating more than usual. But I was always tired and sleepy. My mom couldn't get me out of bed.

As soon as I was put on Synthroid, I started losing weight. I lost all of my excess weight in less than a week. I also started to feel normal energy wise and started moving.

We're so lucky that these medications are available to us. I don't know what I would have done if my hypothyroidism couldn't be treated. I would have continued to put on weight, that's for sure.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email